Internal Medicine-Gastrointestinal Q #4 - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 12-03-2012
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 387
Threads: 82
Thanked 612 Times in 234 Posts
Reputation: 622
Arrow Internal Medicine-Gastrointestinal Q #4

A 59-year-old woman with a known history of renal cell carcinoma presents to the ED with severe right upper quadrant (RUQ) pain. On physical examination, she is afebrile, acutely tender in the RUQ, and has shifting dullness and a palpable liver edge. Murphy’s sign is negative. Laboratory studies reveal a normal complete blood count and:
Na+ 138 mEq/L
K+ 3.6 mEq/L
Glucose 80 mg/dL
Aspartate aminotransferase 50 U/L
Alanine aminotransferase 43 U/L
Alkaline phosphatase 138 U/L
Total protein 64 g/dL
Albumin 3.8 g/dL
Total bilirubin 1.1 mg/dL
Imaging demonstrates a spider web of collateral veins in the liver. Although extensive measures are taken, the patient expires 6 hours after arriving. What was the most likely initial treatment?

(A) β-Blocker followed by lactulose
(B) Cholecystectomy
(C) Endoscopic retrograde cholangiopancreatography with dilation of the common bile duct
(D) Exploratory laparotomy
(E) Tissue plasminogen activator followed by anticoagulation
Reply With Quote Quick reply to this message
The above post was thanked by:
aknz (12-03-2012), doc s.j (12-04-2012), fadi551 (12-03-2012), goulartmd (12-04-2012), MARYAMB (12-04-2012), usmle2011 (12-03-2012)



  #2  
Old 12-03-2012
Hitman's Avatar
USMLE Forums Master
 
Steps History: Not yet
Posts: 928
Threads: 17
Thanked 538 Times in 375 Posts
Reputation: 548
Default

ans A ?????? thrombosis of hepatic veins due to hypercoaguable state of rcc
Reply With Quote Quick reply to this message
The above post was thanked by:
heartbeat (12-04-2012)
  #3  
Old 12-03-2012
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 512
Threads: 57
Thanked 318 Times in 163 Posts
Reputation: 328
Default

initial treatment given should have been heparin dont find any such option
Reply With Quote Quick reply to this message
The above post was thanked by:
heartbeat (12-04-2012)
  #4  
Old 12-03-2012
USMLE Forums Addict
 
Steps History: Not yet
Posts: 105
Threads: 2
Thanked 42 Times in 37 Posts
Reputation: 52
Default (E) Tissue plasminogen activator followed by anticoagulation

(E) Tissue plasminogen activator followed by anticoagulation
Reply With Quote Quick reply to this message
The above post was thanked by:
heartbeat (12-04-2012)
  #5  
Old 12-03-2012
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 76
Threads: 12
Thanked 60 Times in 23 Posts
Reputation: 70
Default budd-chiari?

option E ...i think its hepatic vein thrombosis secondary to cancer...hepatomegaly ascites and abdominal pain is specific..but why we gave TPA with anticoagulant
Reply With Quote Quick reply to this message
The above post was thanked by:
heartbeat (12-04-2012)
  #6  
Old 12-04-2012
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 387
Threads: 82
Thanked 612 Times in 234 Posts
Reputation: 622
Default

The correct answer is E.

This patient suffers from Budd-Chiari syndrome, a condition caused by hepatic vein thrombosis that is typically secondary to a hypercoagulable state such as cancer, pregnancy, oral contraceptive use, or hematologic disease. Chronic hepatic vein thrombosis is a cause of postsinusoidal portal hypertension, and acute thrombosis will cause right upper quadrant pain, hepatomegaly, and ascites. Liver function tests may be slightly elevated, but laboratory values are otherwise typically normal. Ultrasound will often show collateral vessels in a spider web pattern and decreased hepatic venous blood flow. Mortality is high at 40–90%. Initial medical treatment is thrombolysis followed by anticoagulation, especially in patients presenting with acute symptoms. However, the TIPS procedure (transjugular intrahepatic portosystemic shunt) or hepatic transplantation is a more definitive treatment.
Reply With Quote Quick reply to this message



Reply

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
5 CM Pancreatic Cyst heartbeat USMLE Step 2 CK Forum 9 12-06-2012 11:53 PM
Gall Stones Pancreatitis heartbeat USMLE Step 2 CK Forum 6 12-04-2012 10:23 AM
Internal Medicine-Gastrointestinal Q #3 heartbeat USMLE Step 2 CK Forum 5 12-03-2012 10:06 AM
Internal Medicine and Family Medicine in the same hospital? geof1 IMG Residency Match Forum 1 08-31-2011 08:37 PM
Internal Medicine versus Emergency Medicine Residency appu IMG Residency Match Forum 3 06-16-2011 08:34 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)